Heterotopic ossification in combat amputees from Afghanistan and Iraq wars: five case histories and results from a small series of patients.
Heterotopic ossification (HO) is extra bone growth often caused by serious injuries from explosions. HO occurs in amputated limbs of soldiers injured in combat. It causes symptoms such as pain and interferes with walking with a prosthesis. This research described HO in 27 combat amputees. About one-third of patients had HO symptoms in amputated limbs, but X-rays showed HO in 15 of 25 amputated limbs. Of the 15 patients who had HO, 5 did not report any symptoms or problems. We summarized HO experiences of five patients, describing how HO interfered with walking in some cases but not in others.
Ted Melcer, PhD, et al.
|Printer friendly Cite/link Email Feedback|
|Title Annotation:||JRRD at a Glance|
|Publication:||Journal of Rehabilitation Research & Development|
|Article Type:||Brief article|
|Date:||Jan 1, 2011|
|Previous Article:||Measurement of craniovertebral angle with Electronic Head Posture Instrument: criterion validity.|
|Next Article:||Falls requiring medical attention among veterans with multiple sclerosis: a cohort study.|